Wyoming, 2002Hail in Wyoming, August 26, 2002
August 26, 2002 · NWS CYS · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 1:58 PM MST, 7 hours 54 minutes earlier.
Area forecast discussion, Aug 26, 1:58 PM MST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT MON AUG 26 2002
CONVECTION JUST EAST OF OUR COUNTIES IN THE NEB PANHANDLE ATTM.
STORMS FIRED ALONG OUTFLOW FROM MCS IN W CENTRAL NEB THIS MORNING.
LAPS ANALYSIS SHOWING BEST INSTABILITY...CAPE AND THETA E AXIS IN
WRN NEB. SOME INSTABILITY IN FAR WRN WY. 18Z RUN OF THE META SEEMS
TO HAVE A BETTER HANDLE ON THE PRECIPITATION THIS EVENING WITH QPF
EXTENDING INTO CHEYENNE AND KIMBALL COUNTIES BY 03Z. LITTLE QPF
ELSEWHERE UNTIL WEAK RIDGE AXIS SHIFTS EAST OVERNIGHT AND VORT MAX
MOVES NE ACRS WY. UPSLOPE FLOW DEEPENS BEHIND THIS FEATURE AND MODELS
SHOWING SOME QPF OVR E CENTRAL WYOMING BY 12Z. AS LOW LVL MSTR
INCREASES OVR THE PLAINS TONIGHT...EXPECT LOW CLOUDS TO DVLP AND
POSSIBLY SOME PATCHY FOG IN THE RIVER VALLEYS.
UPR LOW OVR SRN ID ON TUESDAY EJECTING SVRL TROFS ACRS WY IN SW
FLOW ALF. TUESDAY COULD BE CLOUDY AND COOL MOST OF THE DAY...ESP ON
THE PLAINS. SOME SHOWERS AND TSTMS ALSO POSSIBLE. HAVE GONE BELOW
GUID HIGHS TUESDAY...MAINLY EAST OF THE MTNS. LATEST DAY 2 OUTLOOK
SHOWS JUST SMALL AREA OF SLIGHT RISK INTO LARAMIE AND KIMBALL
COUNTIES ATTM. THIS PLACEMENT IS BASED ON AXIS OF MODERATE
INSTABILITY SHOWN BY MODELS IN THIS AREA. HOWEVER...WILL BE DIFFICULT
TO BREAK OUT OF THE LOW CLOUDS WITH FAIRLY DEEP UPSLOPE FLOW OVER
AREA.
THE COOLER...BUT UNSETTLED WEATHER CONTINUES WEDNESDAY WITH AREAS
OF LOW CLOUDS CONTG EAST OF THE MTNS. SCT POPS AGAIN EXPECTED WITH
UPR TROFS MOVG THRU THE FLOW ALF. MAY BREAK OUT OF THE CLOUDS
WEDNESDAY AFT. HAVE GONE A FEW DEGREES WARMER ON WED. ON THURSDAY...
THE UPR LOW OPENS UP AND MOVES NNE...BUT ONE LAST UPR TROF MOVG
THRU SE WY WITH SLGT CHC OF AFT CONVECTION. A FEW DEGREES WARMER
STILL ON THURSDAY...AS LOW LVL MSTR SHIFTS EWD AND OUT OF THE WY
ZONES.
.EXTENDED...
UPPER TROF LIFTG NEWD OVER NRN RCKYS EARLY FRI WITH SRN END BRUSHING
BY AREA. DRIER SW FLOW ALOFT CONTS INTO SAT. BY SUN INTO MON...
NEXT UPR SYSTEM DROPS MORE SWD INTO CA WITH UPR RDG BLDG NWD INTO
AREA...WITH MRF SUGGESTING SOME MSTR COMING NEWD FROM SW U.S. FOR
SLGT CHC OF LATE DAY TSTMS. TEMPS TO REMAIN NEAR TO A BIT ABOVE
SEASONAL.
.CYS...
WY...NONE.
NE...NONE.
STARK
In the hours before
Special weather statement, Aug 26, 4:22 PM MST, 5 hours 30 minutes before
NEZ001>003-019>021-054-055-270100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT MON AUG 26 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE WESTERN NEBRASKA
PANHANDLE UNTIL 10 PM...
SEVERE THUNDERSTORM WATCH NUMBER 641 HAS BEEN ISSUED FOR THE WESTERN
NEBRASKA PANHANDLE UNTIL 10 PM TONIGHT. THIS WATCH REPLACES PREVIOUS
SEVERE THUNDERSTORM WATCH NUMBER 637. THE NEW WATCH INCLUDES ALL OF
THE CHEYENNE COUNTY WARNING AREA IN THE NEBRASKA PANHANDLE...
INCLUDING SIOUX...DAWES...BOX BUTTE...SCOTTS BLUFF...BANNER...
MORRILL...KIMBALL AND CHEYENNE COUNTIES.
THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL CONTINUE TO BE
DAMAGING WINDS AND LARGE HAIL.
&&
STARK
Local storm report, Aug 26, 5:15 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
615 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 5 N ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE
0536 PM ALLIANCE NE 1.75 INCH HAIL
08/26/02 BOX BUTTE
0536 PM ALLIANCE NE WIND DAMAGE
08/26/02 BOX BUTTE LARGE BRANCH BROKE OFF
TREE AND DOWNED POWER LINE
0553 PM 8.5 S ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE HAIL BROKE OUT HOUSE
WINDOWSLocal storm report, Aug 26, 7:18 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
818 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 17 S ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE
0750 PM SIDNEY NE .88 INCH HAIL
08/26/02 CHEYENNE
0751 PM SIDNEY NE 61 MPH TSTORM WIND
08/26/02 CHEYENNE
0715 PM 11 SE REDINGTON NE 1.00 INCH HAIL
08/26/02 MORRILLLocal storm report, Aug 26, 7:23 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE, WY
823 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 17 S ALLIANCE NE .75 INCH HAIL
08/26/02 BOX BUTTE
0750 PM SIDNEY NE .88 INCH HAIL
08/26/02 CHEYENNE
0751 PM SIDNEY NE 61 MPH TSTORM WIND
08/26/02 CHEYENNE
0715 PM 11 SE REDINGTON NE 1.00 INCH HAIL
08/26/02 MORRILL
0804 PM SIDNEY NE 73 MPH TSTORM WIND
08/26/02 CHEYENNESpecial weather statement, Aug 26, 8:01 PM MST, 1 hour 51 minutes before
NEZ001>003-019>021-054-055-270400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 PM MDT MON AUG 26 2002
...SEVERE THUNDERSTORM WATCH FOR THE WESTERN NEBRASKA PANHANDLE
CANCELLED...
SEVERE THUNDERSTORM WATCH NUMBER 641 WAS CANCELLED AT 900 PM FOR THE
WESTERN NEBRASKA PANHANDLE.
THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE PANHANDLE AND
THERE NO LONGER APPEARS TO BE A THREAT OF DAMAGING WEATHER THERE.
&&
COX
Hail, Laramie
- When
- August 26, 9:52 PM MST to 9:58 PM MST
- Where
- Laramie County, Cheyenne
- Measured
- 2.75 in hail
- Property damage
- $30 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.133, -104.817
Hail from 1 inch up to 2.75 inches in diameter fell over mainly the central and western parts of the city of Cheyenne, WY. Significant damage was reported to automobiles and roofs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 26, 20021 death · 4 events
- Lightning Strike in South Carolina, August 26, 20021 death · 1 event
- Heat in Missouri, August 26, 20021 death · 1 event
- Hail and Damaging Winds in Oklahoma, August 26 to 27, 2002$295,000 · 77 kt wind · 69 events
- Tornado and Flash Flooding in Kansas, August 26 to 27, 2002$359,000 · F0 · 48 events
- Tornado and Flash Flood in Nebraska, August 26, 2002$332,000 · F0 · 41 events
- Flash Flood in Wyoming, August 26 to 27, 2002$459,000 · 1 event
- Flash Flood and Damaging Winds in Texas, August 26 to 27, 2002$34,000 · 56 kt wind · 19 events
- Tornado and Hail in Kansas, August 26, 2002F0 · 38 events
- Tornadoes and Flash Flood in Minnesota, August 26, 2002$10,000 · F0 · 37 events
- Hail and Damaging Winds in Texas, August 26, 2002$40,000 · 1 in hail · 3 events
- Damaging Wind in Texas, August 26, 2002$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314588.